How to up vitamin D without upsetting tummy | To Your Good Health … – STLtoday.com

Dear Dr. Roach • I was wondering if you can give me any advice on dealing with my diagnosis of low vitamin D. I have been plagued by this for years. My problem is compounded by severe GERD, which makes it impossible to take vitamin D supplements. I have tried sublingual drops, gummies, tablets and gel caps with no success. None of my physicians has come up with a solution. Their responses range from “I don’t know” to “just suck it up.” I have been offered 50,000-IU pills, which is the standard treatment for this, but if I can’t tolerate even two tabs at 400 IU, I don’t see how I can take 50,000 IU without any stomach distress.

Do you know of any other alternatives to oral supplements? I have tried 10,000 IU of a topical cream, which was not successful. I was tested after one month of this regimen. I am 67 years old and in fairly good health. I could feel better, since I have fatigue and a lot of aches, especially at night and upon waking. — P.B.

Answer • I occasionally hear from people who are unable to take medications due to side effects, such as the stomach upset you get from taking vitamin D. It sometimes needs a creative approach.

I can think of three possibilities. The most direct would be to use an injection of vitamin D. A recent research paper showed that an injection of 300,000 units of vitamin D led to much higher blood levels at three and six months.

The second would be to let your body’s own system work. Your skin can synthesize very large amounts. It’s estimated that by exposing a large area of skin, such as your back, to direct sunlight, you can make between 10,000 and 25,000 units of vitamin D in the time it takes your skin to turn a light pink color. Repeated sun exposure increases risk of skin cancer, however.

Third, I don’t know how your GERD is treated, but most people can get excellent relief with a combination of lifestyle changes and medication. A very, very few are treated surgically. I wonder if your GERD is not being adequately treated.

Finally, I often have mentioned the placebo effect, where people take a medication that they think will help and get relief, even if the medication is ineffective (such as a “sugar pill’’). There is a similar phenomenon called the nocebo effect, where people get side effects from a medication if they are convinced it will cause side effects. This happens even if the medication shouldn’t cause any. I don’t know if that is the case in you.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Drive, Orlando, Fla. 32803.


Comments

Write a Reply or Comment:

Your email address will not be published.*